Format

Send to

Choose Destination
Ann Neurol. 2006 Mar;59(3):490-8.

Rapamycin causes regression of astrocytomas in tuberous sclerosis complex.

Author information

1
Department of Pediatrics, Cincinnati Children's Hospital Medical Center, University of Cincinnati College of Medicine, Cincinnati, OH 45229-3039, USA. david.franz@cchmc.org

Abstract

OBJECTIVE:

Tuberous sclerosis complex (TSC) is a genetic disorder characterized by the formation of hamartomas in multiple organs. Five to 15% of affected individuals display subependymal giant cell astrocytomas, which can lead to substantial neurological and postoperative morbidity due to the production of hydrocephalus, mass effect, and their typical location adjacent to the foramen of Monro. We sought to see whether therapy with oral rapamycin could affect growth or induce regression in astrocytomas associated with TSC.

METHODS:

Five subjects with clinically definite TSC and either subependymal giant cell astrocytomas (n = 4) or a pilocytic astrocytoma (n = 1) were treated with oral rapamycin at standard immunosuppressive doses (serum levels 5-15 ng/ml) from 2.5 to 20 months. All lesions demonstrated growth on serial neuroimaging studies. Magnetic resonance imaging scans were performed before and at regular intervals following initiation of therapy.

RESULTS:

All lesions exhibited regression and, in one case, necrosis. Interruption of therapy resulted in regrowth of subependymal giant cell astrocytomas in one patient. Resumption of therapy resulted in further regression. Treatment was well tolerated.

INTERPRETATION:

Oral rapamycin therapy can induce regression of astrocytomas associated with TSC and may offer an alternative to operative therapy of these lesions.

PMID:
16453317
DOI:
10.1002/ana.20784
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center